Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

May 11, 2016Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at May 11, 2016, 1:08 AM CDT for Trego County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 1:08 AM CDT (06:08 UTC)
Expired
May 11, 2016, 2:00 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS

County Trego County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2777 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WWUS83 KDDC 110608
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
108 AM CDT WED MAY 11 2016
 
KSZ030-110700-
TREGO KS-
108 AM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 200 AM CDT...

AT 108 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF COLLYER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...VODA AND TREGO CENTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3892 9963 3870 10013 3870 10016 3913 10015
      3913 9991
TIME...MOT...LOC 0608Z 236DEG 18KT 3885 10014 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 11, 12:25 AM CDT, 43 minutes earlier.

Area forecast discussion, May 11, 12:25 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1225 AM CDT WED MAY 11 2016

...Updated for Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 1225 PM CDT Tue May 10 2016

A clear sky across SW KS this afternoon under temporary high
pressure ridge axis. Temperatures climbing well above normal well
into the 80s.

Strong closed low well to our north in SE Montana at midday will
strengthen further as it tracks into North Dakota through
Wednesday morning. Associated cold front will track across SW KS
tonight, reaching the far northern zones around 7 pm, Hays and
Garden City by 10 pm, Dodge City around midnight, and clearing
Barber county around sunrise. Expecting post-frontal high-based
elevated convection to initiate in E Colorado this afternoon, and
then track east across NW Kansas through this evening. Rainfall
opportunities will strongly favor the northern zones through
tonight. With inverted-V profiles, some storms across the northern
counties may produce downburst wind gusts of 50-60 mph, as seen in
the SPC outlook. Cold front passage expected to be dry across
the central and southern zones. North/ME wind gusts of 30-40 mph
are likely this evening and through the night, with the strongest
winds expected in the vicinity of Garden City. Low stratus clouds
will invade behind the front for several hours through sunrise
Wednesday. Lows tonight from the mid 40s NW to near 60 at Kiowa in
Barber County.

Wednesday...Stratus breaks up quickly during the morning. Markedly
cooler with a gusty N/NE wind continuing. Most locales topping out
in the lower 70s. Lingering showers will wrap up early across the
NE zones, with the next shortwave spreading showers into the
western zones late. Most locations will be dry for most of
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM CDT Tue May 10 2016

Wednesday Night...Shortwave passes with scattered showers and a
few thunderstorms favoring the SW counties.

Thursday...Dry and several degrees warmer. Afternoon highs in the
low to mid 70s. Light winds will make for a fantastic spring day
in SW KS!

Friday...Dry and warmer. Highs in the low to mid 80s. SW winds
return Friday afternoon, helping with downslope and prefrontal
warming. Afternoon high temperatures Friday may need to be
increased further in later forecasts.

Strong cold front swings through SW KS Friday night, with gusty
N/NE winds, as GFS/ECMWF builds a 1028 mb surface high over
Nebraska by Saturday morning. This frontal passage is expected to
be dry. Most locales dry, but models hang up front stationary just
to our south, and hint there may be a few thunderstorms SE zones
Saturday afternoon.

Saturday...Much cooler. GFS is most aggressive with this cooling,
taking 850 mb temps at Dodge City down to 7C. Afternoon highs well
below normal in the lower 60s.

Sunday through Tuesday...Periods of rain, scattered showers and
thunderstorms. Cooler surface airmass remains entrenched over
SW KS through this period, with moisture and shortwaves
overrunning from time to time. Cool eastern U.S. anticyclone
expected to dominate SW KS weather, with periods of stratus
and temperatures well below normal in the 50s and 60s. Any
severe weather potential with this pattern would stay to our
south across W TX.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1222 AM CDT Wed May 11 2016

Current strong cold front will have winds gusting to 40kt for a
few hours, then decrease a bit after 09Z. A few light showers
possible also mainly in the KHYS area, and mostly virga elsewhere.
Winds relax after 16-18Z as surface high pressure builds in. VFR
conditions are forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  71  48  74 /  10  10  20  10
GCK  51  71  47  73 /  30  10  20   0
EHA  49  70  47  72 /  20  20  40  10
LBL  52  73  47  73 /  10  10  40  10
HYS  53  68  45  73 /  40  20  10   0
P28  60  76  51  75 /  10  10  20  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Kruse
Hazardous weather outlook, May 10, 4:19 AM CDT, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT TUE MAY 10 2016

KSZ030-031-043>046-061>066-074>081-084>090-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
419 AM CDT TUE MAY 10 2016 /319 AM MDT TUE MAY 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO
FAR WESTERN KANSAS WITH A COLD FRONT EARLY THIS EVENING, THEN
PROGRESS ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS LATER
THIS EVENING AND OVERNIGHT. THE BEST AREA FOR HAIL OF DIME SIZE
TO NEAR QUARTER SIZE, AND STRONG WINDS TO 50 TO 60 MPH WILL BE
NORTH OF A GARDEN CITY TO JETMORE AND LARNED AREA THIS EVENING.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...THUNDERSTORMS CHANCES INCREASE ON WEDNESDAY NIGHT
MAINLY WEST OF A SCOTT CITY TO DODGE CITY AND MEDICINE LODGE AREA.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE LATE
SATURDAY AND INTO SUNDAY AND MONDAY. SEVERE THUNDERSTORMS LOOK
UNLIKELY AT THIS TIME.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Local storm report, May 11, 1:04 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
104 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     NON-TSTM WND GST DODGE CITY              37.76N 100.01W
05/11/2016  M0 MPH           FORD               KS   ASOS

            59 MPH WIND GUST MEASURED WITH COLD FRONT PASSAGE AT 1247
            AM CDT.

&&

BTURNER
Special weather statement, May 11, 1:08 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
108 AM CDT WED MAY 11 2016

KSZ030-110700-
TREGO KS-
108 AM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 200 AM CDT...

AT 108 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF COLLYER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...VODA AND TREGO CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3892 9963 3870 10013 3870 10016 3913 10015
      3913 9991
TIME...MOT...LOC 0608Z 236DEG 18KT 3885 10014

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:45 AM CDTSpecial Weather StatementDDCEllis45 min
May 11, 2:20 AM CDTSpecial Weather StatementDDCEllis40 min
May 11, 2:26 AM CDTSpecial Weather StatementDDCStafford49 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.